eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
6/2020
vol. 37
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Hypersensitivity reaction to midazolam: a case of cardio-respiratory failure

Eleonora Nucera
1
,
Arianna Aruanno
1
,
Alessandro Buonomo
1
,
Giuseppe Parrinello
1
,
Angela Rizzi
1

1.
Allergy Unit, Fondazione Policlinico Universitario A. Gemelli IRCCS, Rome, Italy
Adv Dermatol Allergol 2020; XXXVII (6): 1012–1013
Online publish date: 2021/01/06
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Midazolam is a short-acting benzodiazepine with a central nervous system depressing action. It is commonly used for conscious sedation for a variety of procedures and for its metabolites pharmacologic properties (sedative, anxiolytic, amnesic and hypnotic activities) [1].
Although allergic reactions to anaesthetics may occur (with an estimated incidence of 1.3500 to 1 : 20000), midazolam is considered to be an exception [2–5]. In fact the most common causes of perioperative allergic reactions include neuromuscular blockers, antibiotics and latex [6, 7].
Therefore, midazolam is often considered a safe drug because it does not have any active metabolites; however, manufacturers have described severe adverse reactions, including respiratory depression or arrest and anaphylactoid or anaphylactic reactions [8–12].
We report herein a rare case of perioperative cardio-respiratory failure probably secondary to midazolam, demonstrated by skin prick tests (SPTs).
Our patient, male, 54 years old, apparently in good health and with normal routine preoperative laboratory tests, chest radiography and electrocardiography, was admitted to the Surgical Unit to undergo elective video-laparoscopic cholecystectomy. He did not have family or personal history of allergic diseases.
In pre-anesthesia, the premedication consisted by intravenous midazolam 2 mg and, after transfer in operating room, propofol 150 mg, fentanyl 50 µg were injected intravenously, monitoring heart activity (ECG), blood pressure, arterial oxygen saturation (SaO2) and end-tidal CO2 (ETCO2). Tracheal intubation was performed after muscle relaxation with atracurium 35 mg intravenously. After a few minutes from the start of surgical procedure, the patient showed bradycardia (35 beats per minute) with wide QRS and ST-segment elevation on the ECG, while blood pressure remained constant. Despite the supplying of oxygen with assisted ventilation and the administration of atropine, the patient presented a progressive decrease in the heart rate and blood pressure until asystole that requested the administration of epinephrine 2 mg. Moreover, external cardiac massage was performed for 20 min, when ventricular fibrillation appeared on the ECG monitor. The resuscitation staff proceeded to cardioversion with 200 J biphasic for three times without success; at the fourth attempt they obtained a heart frequency of 190 beats per minute and the onset of peripheral pulses. Subsequently...


View full text...
Quick links
© 2021 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe